Buprenorphine Overdose After Naltrexone Treatment

Naltrexone induces mu-receptor hypersensitivity.  Buprenorphine’s protective ‘ceiling effect’ may not prevent overdose in patients with this ‘reverse tolerance’.

A new patient described his recent history of respiratory failure several days into buprenorphine treatment.  He was told by his doctors that he experienced an allergic reaction to Suboxone. The rarity of buprenorphine or naloxone allergy led me to look deeper into his history, and my conclusion differs from what he was told by his last treatment team.

The patient, a man in his mid-50s, has a history of significant opioid use over the past 20 years.  He used a variety of opioid agonists over the past year, mostly prescription opioids, with an average daily dose greater than 200 mg of oxycodone per day.

Read more

Sick When Starting Suboxone: Abres Los Ojos!

An interesting case from a reader:

Thanks Doc for your efforts. I appreciate you.

I am a four year hydrocodone addict 55 years old. I became addicted when I used the drug for an injured cervical disc.

A couple of years ago I found out about suboxone and got in touch with a Dr. in Tulsa who prescribed it for me. I waited until I thought I was in withdrawl..about twenty hours and took my first dose. I became dizzy, nausiated, numb and all I could do was make it to the bedroom where my nausea eased a bit…I never vomited. I lay there for ten hours in a numbed state half in and out of sleep. The next day I was fine.
The Dr. said I took it too early. So, I waited a week without any hydros and took another pill and got the same results. The Dr. said to flush them and I did.

Two years later I am still an addict. Do you think I should try again? Could I take small slivers of the pill without the negative effects? What do you think?

Read more